Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 73, NWS Sioux Falls, SD

June 13, 2017Clay County, Lincoln County, Union County, South Dakota; Plymouth County, Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2017, 9:10 PM CDT for Clay County, Lincoln County, Union County, South Dakota; Plymouth County, Sioux County, Iowa. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 9:10 PM CDT (02:10 UTC)
Expired
Jun 13, 2017, 10:00 PM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Plymouth County, IA, Sioux County, IA, Clay County, SD, Lincoln County, SD, Union County, SD

The radar

The Sioux Falls radar (KFSD), 76 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 9:30 PM CDTTSTM WND GST 605 Nw Alcester, SDREPORT VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 7:01 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3011 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1474 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
345 m²/s²
Significant tornado parameter
1.7
Supercell composite
21.5

Open this sounding in Storm Lab

The text

As transmitted.

379 
WUUS53 KFSD 140210
SVRFSD
IAC149-167-SDC027-083-127-140300-
/O.NEW.KFSD.SV.W.0073.170614T0210Z-170614T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
910 PM CDT TUE JUN 13 2017

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sioux County in northwestern Iowa...
  Northwestern Plymouth County in northwestern Iowa...
  Clay County in southeastern South Dakota...
  Southeastern Lincoln County in southeastern South Dakota...
  Union County in southeastern South Dakota...

* Until 1000 PM CDT

* At 910 PM CDT, a severe thunderstorm was located near Union Grove
  State Park, or 10 miles north of Vermillion, moving northeast at 55
  mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Union Grove State Park around 915 PM CDT. 
  Beresford around 925 PM CDT. 
  Alcester around 930 PM CDT. 
  Hawarden around 935 PM CDT. 
  Hudson around 940 PM CDT. 

Other locations impacted by this severe thunderstorm include
Chatsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 200 AM CDT for northwestern
Iowa...northeastern Nebraska...and southeastern South Dakota.

LAT...LON 4276 9702 4301 9709 4317 9631 4283 9627
TIME...MOT...LOC 0210Z 240DEG 49KT 4293 9691 

HAIL...0.88IN
WIND...60MPH
 
$$

Weisser
2 follow-up statements
996 
WWUS53 KFSD 140231
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
931 PM CDT TUE JUN 13 2017

IAC149-167-SDC027-083-127-140300-
/O.CON.KFSD.SV.W.0073.000000T0000Z-170614T0300Z/
Sioux IA-Plymouth IA-Clay SD-Lincoln SD-Union SD-
931 PM CDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR SOUTHWESTERN SIOUX...NORTHWESTERN PLYMOUTH...CLAY...SOUTHEASTERN
LINCOLN AND UNION COUNTIES...

At 931 PM CDT, a severe thunderstorm was located over Alcester, or 7
miles west of Hawarden, moving northeast at 45 mph.

HAZARD...70 mph wind gusts and nickel size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

This severe storm will be near...
  Hawarden around 940 PM CDT. 
  Hudson around 945 PM CDT. 

Other locations impacted by this severe thunderstorm include
Chatsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 200 AM CDT for northwestern
Iowa...northeastern Nebraska...and southeastern South Dakota.

LAT...LON 4276 9702 4301 9709 4317 9631 4283 9627
TIME...MOT...LOC 0231Z 246DEG 40KT 4303 9662 

HAIL...0.88IN
WIND...70MPH
 
$$

Weisser
724 
WWUS53 KFSD 140300
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
1000 PM CDT TUE JUN 13 2017

IAC149-167-SDC027-083-127-140310-
/O.EXP.KFSD.SV.W.0073.000000T0000Z-170614T0300Z/
Sioux IA-Plymouth IA-Clay SD-Lincoln SD-Union SD-
1000 PM CDT TUE JUN 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SIOUX...
NORTHWESTERN PLYMOUTH...CLAY...SOUTHEASTERN LINCOLN AND UNION
COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

A tornado watch remains in effect until 200 AM CDT for northwestern
Iowa...northeastern Nebraska...and southeastern South Dakota.

LAT...LON 4276 9702 4301 9709 4317 9631 4283 9627
TIME...MOT...LOC 0300Z 240DEG 49KT 4322 9617 

$$

Weisser

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:04 PM CDT, 6 hours 6 minutes earlier.

Area forecast discussion, Jun 13, 3:04 PM CDT, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
304 PM CDT Tue Jun 13 2017

.SHORT TERM...(This evening through Wednesday)
Issued at 303 PM CDT Tue Jun 13 2017

Current analysis shows a surface low centered over central Nebraska,
with a trough axis/subtle cold front extending northward into
central SD. A warm front is attendant to the surface trough
positioned north of our forecast area where winds turn to the
east/southeast, compared with south to southeast in our area. Aloft,
water vapor imagery clearly shows two vorticity maxima, one located
with the parent upper low in southwest MT, with a secondary maximum
developing right now in southeast WY.

The southeast WY vort max will rotate northeastward into central and
southeast SD by 03Z this evening, then becomes rather sheared off as
it lifts northeastward in southwest MN between 03Z and 06Z. However
another short wave moves into zones just south of our forecast area
after midnight tonight. Speed shear is strong with this short wave,
averaging 40 knots really across the entire forecast area through
the overnight hours. However, directional shear is rather weak.
Therefore thoughts are that discrete cells may develop along the
wind shift and ahead of the drier air in our western zones, from
Huron and Mitchell westward late this afternoon, then morph into a
line of convection as it moves eastward along and east of the James
River valley. ML CAPES are extremely high denoting high instability,
in the range of 2000 to 4000 J/kg this evening, before decreasing
between 03Z and 06Z. Therefore golfball to isolated baseball sized
hail is possible in our western zones during the early evening, with
the threat transitioning to 60 to 70 mph winds between the I 29
corridor and the James River with quarter to walnut sized hail
during the mid evening hours. As it moves eastward into southwest MN
after mid evening and overnight, the primary threat is still the 60
to 70 mph wind potential. Further south in extreme northeast
Nebraska and northwest IA, this area will likely not receive any
discrete cells whatsoever, with the secondary short wave mentioned
above keeping that area rather stirred up all the way through 09Z.
But likewise, the severe weather threat is most prominent in the
evening hours. In fact, 0-3km bulk shear vectors bend to a west/
southwest direction in northwest IA during the mid and late evening
hours suggesting a bow echo, or at the least some bow segments. This
is not the case in the rest of our forecast area, as the 0-3km bulk
shear vectors have a decided south to southwest tilt to them,
suggesting that widespread strong wind is not likely. But the
stronger rotating updrafts in northwest IA could certainly carry
some 60-80mph winds in the mid and late evening, with brief possible
spin up tornadoes, which may be hard to tell the difference between
those and 80 mph winds at any rate.

Things will quiet down after 06Z rather rapidly as the short wave
currently in southwest WY exits. A surface wind shift will follow
suit providing a pleasant day on Wednesday with a dry westerly flow
of air and stable conditions.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 303 PM CDT Tue Jun 13 2017

Much more tranquil pattern expected in the extended with westerly
flow expected for the next several day as upper level low pressure
system works towards and eventually north of the Great Lakes. This
will result in dry conditions though temperatures will remain above
normal with 850 hpa temps remaining in the upper teens.

Surface low will track across the area Friday night creating the
chance for showers and storms mainly east of the James River Valley.
Limited amounts of Gulf moisture appear to work north ahead of this
system, thus limiting the amount of instability.

Fairly strong cold front is expected to work through the region on
Saturday afternoon leading to an additional chance of thunderstorms.
Cooler conditions are expected to reign Sunday through Tuesday with
dry conditions.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1226 PM CDT Tue Jun 13 2017

The challenge today are strong thunderstorms. A disturbance will
be moving through this evening and overnight ahead of a surface
wind shift. Timing in the TAFs has been refined to a slightly
later arrival of TSRA for the TAF sites to reflect a degree of
capping which is in place through much of the afternoon hours. At
any given time during the TSRA threat time, some storms could be
severe with large hail and strong erratic winds. In addition,
conditions could be IFR in periods of heavy rainfall. This is
something for the aviation community to keep an eye on. Toward
daybreak Wednesday and into mid morning, indications are there
could be some temporary MVFR ceilings which is common after
rainfall and ahead of the wind shift.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...MJ
LONG TERM...BT
AVIATION...MJ
Hazardous weather outlook, Jun 13, 4:49 AM CDT, 16 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
449 AM CDT Tue Jun 13 2017

IAZ001-012-020-MNZ071-097-098-NEZ013-014-SDZ038>040-053>056-
059>062-065>071-141000-
Lyon IA-Sioux-Plymouth-Lincoln MN-Pipestone-Rock-Dixon-Dakota-
Beadle-Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Davison-
Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-
Yankton-Clay SD-Union-
449 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, northeast Nebraska, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

An increasing severe weather threat is expected today, with
numerous severe storms likely developing this afternoon and
evening along and east of the James River. The main risks are
large hail up to baseball size, and damaging winds to 70 mph.
Isolated tornadoes cannot be ruled out with some of these storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely after 3 pm.

IAZ002-003-013-014-021-022-031-032-MNZ072-080-081-089-090-141000-
Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Woodbury-
Ida-Lyon MN-Murray-Cottonwood-Nobles-Jackson-
449 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, and southwest Minnesota.

.DAY ONE...Today and Tonight

An increasing severe weather threat is expected today, with
scattered strong to severe storms likely developing late this
afternoon and evening. The main impact will be damaging winds to
70 mph, and large hail up to golf ball size.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely after 6 pm.

SDZ050-052-057-058-063-064-141000-
Gregory-Jerauld-Brule-Aurora-Charles Mix-Douglas-
449 AM CDT Tue Jun 13 2017

This Hazardous Weather Outlook is for portions of central South
Dakota and south central South Dakota.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms across the area this afternoon.
Isolated strong storms will be possible, producing large hail up
to quarter size, and strong gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 13, 8:29 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
829 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 PM     HAIL             HURLEY                  43.28N 97.09W
06/13/2017  E1.00 INCH       TURNER             SD   TRAINED SPOTTER

&&
Local storm report, Jun 13, 8:30 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
830 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             1 NNE HURLEY            43.30N 97.08W
06/13/2017  E0.75 INCH       TURNER             SD   EMERGENCY MNGR

&&

TH
Local storm report, Jun 13, 8:37 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
837 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             3 SE MARION             43.40N 97.22W
06/13/2017  E0.88 INCH       TURNER             SD   PUBLIC

            REPORT VIA SOCIAL MEDIA.

&&
Local storm report, Jun 13, 8:48 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
848 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND GST     HARTFORD                43.62N 96.94W
06/13/2017  E60 MPH          MINNEHAHA          SD   PUBLIC

&&

AF
Local storm report, Jun 13, 8:58 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
858 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     TSTM WND GST     2 S CHANCELLOR          43.35N 96.98W
06/13/2017  E60 MPH          TURNER             SD   PUBLIC

&&

TH
Local storm report, Jun 13, 9:08 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
908 PM CDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 PM     HAIL             4 ENE WALL LAKE         43.54N 96.89W
06/13/2017  E1.00 INCH       MINNEHAHA          SD   EMERGENCY MNGR

&&

TH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 7:12 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hanson, Hutchinson, Turner33 min
Jun 13, 7:32 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hanson, Hutchinson, McCook, Turner, Yankton28 min
Jun 13, 7:53 PM CDTSevere Thunderstorm WarningFSDHutchinson, McCook, Minnehaha, Turner37 min
Jun 13, 8:16 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Turner29 min
Jun 13, 8:23 PM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha, Turner37 min
Jun 13, 8:41 PM CDTSevere Thunderstorm WarningFSDLincoln, Minnehaha, Moody, Turner34 min
Jun 13, 8:43 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Turner47 min
Jun 13, 9:13 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Minnehaha47 min
Jun 13, 9:16 PM CDTSevere Thunderstorm WarningFSDUnion44 min
Jun 13, 9:18 PM CDTSevere Thunderstorm WarningFSDMinnehaha, Moody42 min
Jun 13, 9:40 PM CDTSevere Thunderstorm WarningFSDSioux35 min
Jun 13, 9:43 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien, Plymouth, Sioux47 min
Jun 13, 9:51 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Ida, Woodbury24 min
Jun 13, 9:58 PM CDTSevere Thunderstorm WarningFSDLyon, O'Brien, Osceola, Sioux47 min
Jun 13, 10:15 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, O'Brien and 1 more45 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.